Texas, 2004

Flash Flooding in Texas, July 27 to 28, 2004

July 27 to 28, 2004 · NWS MAF · 11 events in 9 counties and zones

Strong thunderstorms erupted over west Texas late in the evening on Tuesday, July 27th. This activity produced very heavy rainfall that resulted in flash flooding across the region through Wednesday morning.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong thunderstorms erupted over west Texas late in the evening on Tuesday, July 27th. This activity produced very heavy rainfall that resulted in flash flooding across the region through Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 27, 1:03 PM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 1:03 PM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT TUE JUL 27 2004

.SHORT TERM..
RAIN AND THUNDERSTORMS WILL CONTINUE TO BE THE MAIN CONCERN IN THE
FORECAST THROUGH TONIGHT.  AN MCV CAN BE SEEN IN SATELLITE AND
RADAR IMAGERY OVER PECOS COUNTY MOVING NNE INTO THE PERMIAN BASIN.
THIS ALONG WITH A SHORTWAVE MOVING THROUGH THE REGION WILL KEEP OUR
RAIN CHANCES UP TONIGHT.  WE WILL STILL HAVE THE POSSIBILITY FOR
PERIODIC HEAVY RAINFALL FROM SOME OF THE ACTIVITY TONIGHT SINCE WE
WILL REMAIN NEARLY SATURATED.  ALONG WITH THE POSSIBILITY FOR HEAVY
RAINFALL WILL BE THE POTENTIAL FOR SOME FLASH FLOODING IN LOCAL
AREAS.  DO NOT THINK THE THREAT WILL BE WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH.  THE HIGHEST POTENTIAL FOR ANY FLOODING WILL
REMAIN MAINLY IN EDDY COUNTY...AND ALSO IN THE NORTHEAST.

.LONG TERM...
WE SHOULD HAVE LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE
EASTERN AREAS WEDNESDAY MORNING.  WE DO HAVE A SHORTWAVE TROUGH OVER
THE SOUTHERN NM/NORTHERN OLD MEXICO AREA RIGHT NOW THAT WILL
TRANSLATE ACROSS THE CWA TONIGHT.  AS THIS SHORTWAVE MOVES EAST OF
THE REGION...DRIER AIR WILL MOVE IN BEHIND IT AS CAN BE SEEN IN WV
IMAGERY.  THIS SHOULD HELP TO DIMINISH RAIN CHANCES FROM WEST TO EAST
DURING THE DAY TOMORROW.  THE LOWER LAYERS WILL STILL REMAIN MOIST.
LOW CLOUDS MAY LINGER OVER THE NORTHEASTERN COUNTIES TOMORROW. THESE
CLOUDS ALONG WITH ABUNDANT GROUND MOISTURE SHOULD KEEP THEIR
TEMPERATURES FROM WARMING AS FAST AS GUIDANCE IS SUGGESTING.  WILL GO
LOWER THAN GUIDANCE MOST AREAS FOR TOMORROW...CONSIDERING THE ADDED
LOW LEVEL MOISTURE.  A SECOND SHORTWAVE TROUGH...NOW ASSOCIATED WITH
THUNDERSTORMS IN NORTHERN AZ...WITH A TRAILING TROUGH WILL MOVE
THROUGH TO THE NORTH OF THE AREA WEDNESDAY NIGHT WHICH WILL SUPPLY
ENOUGH LIFT FOR A SLIGHT CHANCE OF PRECIP OVER THE NORTHERN TIER OF
COUNTIES.  ETA/GFS SHOW A WEAK COLD FRONT STALLING IN THE CWA ON
THURSDAY BEHIND THIS SHORTWAVE.  THIS BOUNDARY COMBINED WITH MODERATE
INSTABILITY WILL PROVIDE FOR A SLIGHT CHANCE FOR PRECIP OVER MOST OF
THE CWA.

BY FRIDAY THE 500MB RIDGE CURRENTLY TO THE WEST OF THE AREA WILL
BEGIN TO MOVE OVER OUR REGION...PUSHING THE BETTER RAIN CHANCES TO
THE EAST.  WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS ON FRIDAY AS
WE WILL CONTINUE TO HAVE RELATIVELY HIGH LOW LEVEL MOISTURE...AND
GOOD HEATING THAT COULD INDUCE DIURNAL CONVECTION.

TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...ESPECIALLY OVER
THE NORTHEAST WHERE CLOUD COVER WILL KEEP TEMPERATURES COOL.  WE
WILL BEGIN WARMING BACK UP TO NEAR NORMAL CONDITIONS BY THURSDAY...
AND REMAIN WARM THROUGH THE WEEKEND AS THE RIDGE REMAINS ANCHORED
OVER NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  83  69  90 /  60  30  20  20
CARLSBAD NM               63  90  68  93 /  40  20  20  20
DRYDEN TX                 67  86  69  92 /  60  30  20  20
FORT STOCKTON TX          68  86  68  92 /  60  30  20  30
GUADALUPE PASS TX         60  85  63  86 /  30  20  20  20
HOBBS NM                  64  87  66  92 /  40  20  20  30
MARFA TX                  58  81  59  87 /  50  20  20  30
MIDLAND INTL AIRPORT TX   65  86  69  91 /  60  30  20  30
ODESSA TX                 65  86  69  92 /  60  30  20  30
WINK TX                   66  92  70  95 /  50  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20
Hazardous weather outlook, Jul 27, 1:05 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT TUE JUL 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CDT (105 PM MDT) TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
RAINFALL WILL BE LOCALLY HEAVY ACROSS THE EASTERN PERMIAN BASIN
AND THE EXTREME WESTERN LOW ROLLING PLAINS...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE IN THESE AREAS. IN ADDITION ANY
ADDITIONAL RAINFALL IN THE EDDY COUNTY PLAINS COULD ALSO PRODUCE
AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR LOCALIZED FLOODING.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD
TO GROUND LIGHTNING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SPOTTER GROUPS
AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Brewster

When
July 27, 7:45 PM CST to 9:00 PM CST
Where
Brewster County, 21 mi NE of Alpine
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Convection once again erupted over the Big Bend and Davis mountain during the late evening of Tuesday, July 27th. As this activity increased in coverage and spread northeast across west Texas, another round of widespread flash flooding unfolded.The first reports were received shortly before 20:00 CST when the Texas Department of Public Safety reported flash flooding that caused water to inundate U.S. Highway 67 fifteen miles northeast of the U.S. Highway 90 intersection. The flood waters left debris on the highway that had to be removed by road crews.

Flash Flood, Pecos

When
July 27, 10:00 PM CST to 11:30 PM CST
Where
Pecos County, 3 mi NE of Coyanosa
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

An ambulance crew traveling between Coyanosa and Monahans reported flash flooding that caused high water to flow over Farm to Market Road 1776 in several locations between Coyanosa and the Pecos/Ward County line.

Flash Flood, Ward

When
July 27, 10:15 PM CST to 11:30 PM CST
Where
Ward County, 15 mi SSW of Monahans
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

An ambulance crew traveling between Coyanosa and Monahans reported flash flooding that caused high water to flow over Farm to Market Road 1776 in several locations.

Flash Flood, Brewster

When
July 27, 10:25 PM CST to July 28, 12:30 AM CST
Where
Brewster County, 1 mi NW of Alpine
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Local law enforcement officials reported intermittent flash flooding along State Highway 118 between Alpine and the Jeff County line.

Flash Flood, Jeff Davis

When
July 27, 10:30 PM CST to July 28, 12:30 AM CST
Where
Jeff Davis County, 14 mi SE of Ft Davis
Reported by
LAW ENFORCEMENT
Coordinates
30.716, -104.140 (the zone’s center; the record gives no point)

Local law enforcement officials reported intermittent flash flooding along State Highway 118 Fort Davis and the Brewster County line.

Flash Flood, Brewster

When
July 28, 12:45 AM CST to 6:45 AM CST
Where
Brewster County, Alpine
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Heavy rainfall and excessive runoff resulted in flash flooding along Alpine Creek. Police officers barricaded several city streets as flood waters inundated the roadways. Water levels in some locations climbed to three feet. Damage was reported to be minimum, but several houses were threatened.

Flash Flood, Howard

When
July 28, 12:45 AM CST to 3:30 AM CST
Where
Howard County, Big Spring
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Flash flooding conditions developed rapidly in Big Spring. At 00:45 CST the Big Spring Police Department reported over one foot of water flowing over the Interstate 20 service road. Numerous other city streets also were closed due to flash flooding, including Parkway and Alamesa Streets east of Sixth Street.At 02:13 CST a vehicle was swept off of U.S. Highway 87 north of Big Spring. Fire Department Personnel rescued the driver and no injuries resulted.

Flash Flood, Presidio

When
July 28, 2:00 AM CST to 3:00 AM CST
Where
Presidio County, 13 mi E of Marfa
Reported by
LAW ENFORCEMENT
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

Officials reported flash flooding that briefly resulted in the closing of U.S. Highway 90 just west of Paisano Pass.

Flash Flood, Gaines

When
July 28, 2:24 AM CST to 4:30 AM CST
Where
Gaines County, 8 mi E of Seminole
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

The Gaines County Sheriff's Office reported flash flooding that resulted in high water over U.S. Highway 180 east of Seminole.

Flash Flood, Dawson

When
July 28, 5:53 AM CST to 7:45 AM CST
Where
Dawson County, Lamesa
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Dawson County officials reported intermittent flash flooding that resulted in water covering U.S. Highway 87 between Lamesa and the Lynn County line.

Flash Flood, Terrell

When
July 28, 6:00 AM CST to 8:00 AM CST
Where
Terrell County, Dryden
Reported by
GENERAL PUBLIC
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Workers at the Terrell County Gas Plant reported high water covering portions of State Highway 349 between Dryden and the gas plant.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414055, 5414056, 5414057, 5414058, 5414129, 5414128, 5414131, 5414130, 5414132, 5414133, 5414134.